Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 81, NWS Des Moines, IA

May 28, 2013Clarke County, Lucas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 28, 2013, 3:47 PM CDT for Clarke County, Lucas County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2013, 3:47 PM CDT (20:47 UTC)
Expired
May 28, 2013, 4:30 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Clarke County, IA, Lucas County, IA

The radar

The Des Moines radar (KDMX), 79 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:23 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2013-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2013-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-403 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:32 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, May 28, 12:32 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1232 PM CDT TUE MAY 28 2013

.SHORT TERM.../TODAY /...
ISSUED AT 349 AM CDT TUE MAY 28 2013

ONGOING PRECIPITATION ACROSS CENTRAL IOWA WILL CONTINUE TO PUSH
EASTWARD WITH SHORTWAVE...AND EXPECT ONGOING LINGERING SCATTERED
THUNDERSTORMS OR SHOWERS BY 18Z. SECONDARY SHORTWAVE ACROSS NORTHERN
NE/SOUTHERN SD WILL ALSO CONTINUE TO PUSH EASTWARD AND WILL BRING
SOME ADDITIONAL PRECIPITATION TO NORTHERN IOWA FOR THE EARLY MORNING
HOURS. IN ADDITION...SATURATED SOILS AND COOLER TEMPS HAVE ALLOWED
FOR FOG DEVELOPMENT ACROSS THE NORTH...WITH DENSE FOG. DENSE FOG
ADVISORY OUT FOR AREA FOR THE EARLY MORNING HOURS...HOWEVER
VISIBILITIES MAY IMPROVE SOMEWHAT AS PRECIPITATION PUSHES IN...BUT
WILL STILL SEE RESTRICTIONS.

EXPECT TEMPERATURES TO WARM ABOVE YESTERDAY AGAIN TODAY AS WEAK WAA
PUSHES IN TO THE AREA...ESPECIALLY THE WEST. HOWEVER...WITH CLOUDS
LINGERING ESPECIALLY IN THE NORTHEAST DO NOT ANTICIPATE MUCH MIXING
AND HAVE DROPPED TEMPERATURES THERE SLIGHTLY. THOUGH IF CLOUDS CLEAR
OUT TEMPERATURES LIKELY TOO LOW. FOCUS THEN TURNS TO PRECIPITATION
CHANCES FOR THIS AFTERNOON AS BOUNDARY ACROSS SOUTHERN IOWA/NORTHERN
MISSOURI BECOMES FOCUS FOR THUNDERSTORM DEVELOPMENT. WITH OVERNIGHT
MCS ACROSS MISSOURI ANTICIPATE DEVELOPMENT ACROSS NORTHERN MISSOURI
ALONG OUTFLOW BOUNDARY FIRST...WITH SOME INTO SOUTHERN IOWA IN THE
LATE AFTERNOON HOURS. CAPE VALUES INCREASE TO AROUND 2000 J/KG IN
THE SOUTH AND WEST FOR THE AFTERNOON HOURS...HOWEVER BEST SHEAR
REMAINS WELL TO THE EAST...AND THERE IS A THREAT FOR SEVERE WEATHER
IN THE AFTERNOON...BEST CHANCES LOOK SOUTH OF IOWA.

.LONG TERM.../TONIGHT THROUGH MONDAY/...
ISSUED AT 349 AM CDT TUE MAY 28 2013

MAIN CONCERNS ARE CONTINUED CHANCES FOR MODERATE TO HEAVY RAINFALL
AND POTENTIAL SHIFTING TOWARD SEVERE WEATHER WEDNESDAY THROUGH
THURSDAY EVENING. EARLY IN THE PERIOD WE WILL SEE YET ANOTHER WAVE
AND INCREASING WARM AIR ADVECTION INTO THE WARM FRONTAL/OLD OUTFLOW
BOUNDARY NOW OVER MISSOURI AS IT BEGINS TO LIFT NORTH TUESDAY NIGHT.
WITH H850 WINDS AGAIN INCREASING OVERNIGHT...EXPECT TO SEE ANOTHER
ROUND OF RAINFALL. SOME QUESTIONS REMAIN AS TO HOW FAR NORTH THE
AREA OF THUNDER WILL DRIFT TONIGHT. BOTH THE 00Z 4KM WRF AND GFS/NAM
AND 12Z EURO SUGGEST THAT THE SOUTHERN AREAS WILL AGAIN SEE MORE
RAINFALL THAN THE NORTH WITH THE POTENTIAL OF 1-2 INCHES ONCE AGAIN.
THE RAINFALL LAST EVENING TURNED OUT TO BE MORE PROGRESSIVE WITH A
DEVELOPED MCV TRACKING ENE WITH TIME.  THIS PROVED TO HELP MITIGATE
ANY WIDESPREAD HEAVY RAINFALL...THOUGH THE COMMA HEAD PROVIDED OVER
AN INCH AS IT MOVED NORTHEAST WITH TIME. TONIGHT THE THUNDER LOOKS
MORE TIED TO THE OLD BOUNDARY WHICH MAY PROVE MORE PROBLEMATIC OVER
THE FAR SOUTH AND NORTHERN MISSOURI. FOR NOW...WILL LEAVE ANY
ADDITIONAL HEADLINES FOR THE DAY CREW TO SEE WHERE THE BEST CHANCES
FOR HEAVY RAINFALL MAY BE. CURRENTLY THE SOUTH IS FAVORED AGAIN. AS
WE TRANSITION INTO WEDNESDAY THE H850 WINDS INCREASE DURING THE DAY
EVEN THOUGH THE H500 TROUGH LAGS THE ARRIVAL OF LOWER LEVEL WINDS.
THIS SHOULD SET THE STAGE FOR BETTER CHANCES FOR SOME SEVERE WEATHER
EITHER LATE WEDNESDAY AFTERNOON OR WEDNESDAY NIGHT AS THE H500
SYSTEM TRACKS INTO THE AREA. THE CHANCES FOR MORE STORMS CONTINUES
INTO THURSDAY WITH FAIRLY STRONG WIND FIELDS THROUGH THE COLUMN. BY
THE AFTERNOON THE GREATER THREAT FOR MORE ORGANIZED SEVERE LOOKS TO
BE SLOWLY SHIFTING EAST WITH MOST OF THE MODELS HINTING AT A BREAK
COMING UP BY FRIDAY ACROSS THE REGION. UNTIL THAT TIME...THERE IS
STILL THE POTENTIAL FOR PERIODIC HEAVY RAINFALL WHICH WILL HAVE TO
BE EVALUATED EVERY FORECAST PERIOD. HIGHS OVER THE NEXT SEVERAL DAYS
LIKELY TO WARM A BIT BUT CLOUDS AND CONVECTION WILL DAMPEN ANY
REALLY WARM TEMPERATURES ABOUT THE 78 TO 84 RANGE. LOWS OVERNIGHT
WILL HANG IN THE 60S UNTIL FRIDAY NIGHT WHEN COOLER AIR GETS DRAWN
INTO THE REGION ALONG WITH DRIER AIR.

&&

.AVIATION...28/18Z
 ISSUED AT 1228 PM CDT TUE MAY 28 2013

GENERALLY CONVECTIVE ENVIRONMENT THAT HAS PREVAILED OVER THE LAST
SEVERAL DAYS WILL PERSIST THROUGH THE COMING TAF PERIOD AND
BEYOND. THIS MEANS MULTIPLE OPPORTUNITIES FOR THUNDERSTORMS...LOW
CIGS/VSBYS...FOG DEVELOPMENT...ETC. FOR NOW IT APPEARS THAT THE
BEST TS CHANCES WILL BE IN THE SOUTH THIS EVE AND
TONIGHT...SPREADING INTO THE NORTH TOWARD WED MORNING...BUT THERE
IS A CONSIDERABLE DEGREE OF UNCERTAINTY SO HAVE JUST GONE WITH
VCTS FOR NOW. FOG REDEVELOPMENT WILL ALSO RELY HEAVILY ON THE
THUNDERSTORMS AND ASSOCIATED CONVECTIVE DEBRIS CLOUDS...OR LACK
THEREOF...SO WHILE DENSE FOG IS POSSIBLE HAVE ONLY GONE WITH MVFR
VSBYS FOR NOW. EXPECT DETAILS TO BE BETTER REFINED FOR THE 00Z
ISSUANCE AND SUBSEQUENT AMENDMENTS.

&&

.HYDROLOGY...
ISSUED AT 349 AM CDT TUE MAY 28 2013

FLASH FLOOD DISCUSSION...
RAINFALL HAS ENDED ACROSS THE AREA THIS MORNING SO THE FLASH FLOOD
WATCH FOR THIS MORNING HAS BEEN CANCELLED. HOWEVER...ADDITIONAL
STORMS ARE EXPECTED TO DEVELOP LATER TODAY OR TONIGHT. THE MAIN
FOCUS TONIGHT LOOKS TO BE ACROSS THE SOUTHERN HALF ONCE AGAIN
WITH POTENTIAL FOR ANOTHER ROUND OF HEAVY RAINS AS OLD
OUTFLOW/WARM FRONT REMAINS THE FOCUS FOR ADDITIONAL MASS
CONVERGENCE. GRIDDED FLASH FLOOD GUIDANCE SHOULD RECOVER SOMEWHAT
WITH BREAK OVER MOST OF AREA TODAY...BUT OVERALL CONDITIONS WILL
REMAIN ABOUT THE SAME WITH SOUTH HALF GENERALLY AT 1-2 INCH
CRITERIA IN ONE HOUR AND 1.5 TO 2.25 FOR 3 HOUR RAINFALL TOTALS.
WITH EXPECTATION OF ADDITIONAL THUNDERSTORMS PRODUCING SIMILAR
AMOUNTS TONIGHT.

RIVER FLOOD DISCUSSION...
NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE FORECAST AREA
FOR A RANGE OF CONDITIONS RANGING FROM MAJOR TO MINOR FLOODING.
MAJOR FLOODING IS CURRENTLY FORECAST IN ONE LOCATION...THE NORTH
RACCOON RIVER NEAR PERRY. WITH THE LOCAL FLUCTUATIONS IN RAINFALL
FORECASTS OVER THE NEXT COUPLE OF DAYS...RIVER FORECASTS WILL HAVE
TO BE MONITORED CLOSELY AND ADJUSTED BASED ON CHANGES TO FORECAST
RAINFALL. AGAIN...IT IS IMPORTANT TO KEEP IN MIND THAT THE RIVER
FORECASTS MAY FLUCTUATE DEPENDING ON FUTURE RAINFALL AMOUNTS AND
PLACEMENT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AWB
LONG TERM...REV
AVIATION...LEE
HYDROLOGY...REV/LEE
Hazardous weather outlook, May 28, 2:41 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
241 PM CDT TUE MAY 28 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>060-070-071-291100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
241 PM CDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THE
AREA LATER THIS EVENING AND OVERNIGHT. A FEW STORMS COULD BE
SEVERE AND WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN
AND FLOODING.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL PERSIST INTO SATURDAY. THE THREAT FOR
HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL
FLOODING...WILL REMAIN THROUGH FRIDAY. SEVERE WEATHER WILL ALSO BE
POSSIBLE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THIS WEEK.

IAZ061-062-072>075-081>086-092>097-291100-
JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
241 PM CDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST FROM THIS
AFTERNOON INTO TONIGHT. SOME STORMS WILL BE SEVERE...WITH LARGE
HAIL THE PRIMARY THREAT BUT DAMAGING WINDS AND TORNADOES ALSO
POSSIBLE. THE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL
LEADING TO ADDITIONAL FLASH FLOODING.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL PERSIST INTO SATURDAY. THE THREAT FOR
HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL
FLOODING...WILL REMAIN THROUGH FRIDAY. SEVERE WEATHER WILL ALSO BE
POSSIBLE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT...AND
AGAIN AT TIMES THROUGH THIS WEEK.

LEE

In the hours before

Special weather statement, May 28, 2:45 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT TUE MAY 28 2013

IAZ074-075-083>086-093>097-282100-
MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...KNOXVILLE...OSKALOOSA...OSCEOLA...
CHARITON...ALBIA...OTTUMWA...MOUNT AYR...LEON...CORYDON...
CENTERVILLE...BLOOMFIELD
245 PM CDT TUE MAY 28 2013

...STRONG TO SEVERE THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST IOWA...

THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A MOUNT AYR TO
CHARITON TO OSKALOOSA LINE...AND EVENTUALLY AFFECT LOCATIONS
FARTHER TO THE SOUTH AND EAST AS WELL. AS THE STORMS CONTINUE TO
STRENGTHEN...SOME WILL LIKELY PRODUCE LOCALLY HEAVY RAINS WITH
PONDING WATER ON ROADS...RAPID RISES IN SMALL STREAMS AND
CREEKS...AND POTENTIALLY FLASH FLOODING. A FLASH FLOOD WATCH
REMAINS IN EFFECT.

THE STORMS MAY ALSO PRODUCE SEVERE WEATHER WITH LARGE HAIL OF TWO
INCHES OR MORE IN DIAMETER...DAMAGING WINDS...AND POSSIBLY
TORNADOES. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM.

SMALL
Local storm report, May 28, 3:02 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
302 PM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     FLOOD            2 N ADEL                41.64N 94.03W
05/28/2013                   DALLAS             IA   EMERGENCY MNGR

            HIGHWAY 169 WILL BE CLOSING DUE TO FLOODING JUST NORTH OF
            ADEL

&&

JJOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:47 PM CDTRiver Flood WarningDMXLucas, Wayne52 hr
May 27, 11:32 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor58 min
May 28, 3:43 AM CDTDense Fog AdvisoryDMXCerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more5 hr
May 28, 2:33 PM CDTFlash Flood WatchDMXAdams, Appanoose, Clarke, Davis, Decatur, Jasper and 12 more13 hr
May 28, 3:09 PM CDTFlash Flood WarningDMXLucas, Mahaska, Marion, Monroe6 hr
May 28, 3:26 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur49 min
May 28, 4:12 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe48 min
May 28, 4:41 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe, Wapello64 min
May 28, 5:06 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor, Union39 min
May 28, 5:48 PM CDTFlash Flood WarningDMXAdams, Ringgold, Taylor, Union6 hr
May 28, 5:53 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas37 min
May 28, 6:07 PM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union38 min
May 28, 6:10 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur35 min
May 28, 6:15 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor45 min
May 28, 6:22 PM CDTFlash Flood WarningDMXAppanoose, Clarke, Decatur, Lucas, Mahaska, Monroe and 2 more6 hr
May 28, 6:23 PM CDTSevere Thunderstorm WarningDMXMonroe, Wapello37 min
May 28, 6:57 PM CDTSevere Thunderstorm WarningDMXLucas, Monroe, Wapello63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.